Hail, Fallon
- When
- July 19, 3:40 AM MST
- Where
- Fallon County, 0.84 mi NW of Ollie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.590, -104.090
An isolated thunderstorm produced mostly pea-size hail but some one inch diameter hail was reported northeast of Baker.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced mostly pea-size hail but some one inch diameter hail was reported northeast of Baker.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 19, 2:26 AM MST, 1 hour 14 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
326 AM MDT Wed Jul 19 2017
.SHORT TERM...valid for Tdy and Thu...
Energy associated with a low amplitude shortwave and jet streak
overhead moving through Montana, and a low level jet over the
area has been the focus for showers and thunderstorms across
mainly northern and eastern areas early this morning. A few
strong storms are possible through daybreak as moisture, ample
instability, and good deep layer shear are present over the area.
As the shortwave continues to move off to the east, expect shower
and thunderstorm activity to diminish through the morning hours
with forcing waning. Ridging will build over the region for the
remainder of the day into most of Thursday bringing dry
conditions. Isolated to scattered showers and thunderstorms
become possible over the eastern Plains Thursday afternoon and
evening as a surface trough develops over the area in response to
height falls from an approaching cold front. Moisture advecting
north into the area, ample CAPE, and good deep layer shear may set
the stage for a few strong to severe storms over the east. Main
threats look to be gusty winds and large hail.
Temperatures in the 90s can be expected today, with middle 90s to
low 100s for Thursday. STP
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
On Friday morning, a weak cold front should be moving
southeastward out of Montana. Behind the front, it should be
breezy over SE MT with northwest winds around 15 mph gusting to 25
mph. Minimum relative humidity values are expected to be 15 to 20
percent during the afternoon, so could have some fire weather
concerns especially in SE MT on Friday.
Upper level ridging builds in on Saturday and continues on Sunday,
giving a dry weekend. Ridge should slide eastward Sunday night,
putting our area in southwesterly flow on the eastern side of an
upper low dropping southward over the Pacific NW. This flow
pattern can bring periods of scattered showers and thunderstorms
back to the area beginning Monday night and continuing into the
middle of next week.
High temperatures will generally range from near 90 to the middle
90s throughout the period. RMS
&&
.AVIATION...
VFR will prevail today. Isolated showers and thunderstorms are
possible mainly north and east of KLVM-KBIL-KMLS-K4BQ through
about 15z this morning. The heaviest showers and storms can
produce MVFR conditions, strong winds and large hail. RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 093 065/097 064/092 060/089 060/091 063/094 064/093
0/U 01/U 20/U 00/U 00/U 00/U 22/T
LVM 091 054/094 053/089 049/087 049/090 053/091 055/090
0/U 01/U 10/U 00/U 01/U 01/U 22/T
HDN 095 063/100 062/094 057/090 058/093 060/096 062/095
0/U 02/T 20/U 00/U 00/U 11/U 12/T
MLS 095 067/100 067/094 060/090 059/092 064/095 066/095
2/T 02/T 20/U 00/U 00/U 01/U 12/T
4BQ 094 066/099 066/093 059/090 058/091 063/094 064/095
1/U 02/T 20/U 00/U 01/U 11/U 12/T
BHK 092 063/096 064/093 056/088 054/088 058/091 061/092
3/T 02/T 20/U 00/U 00/U 02/T 12/T
SHR 092 060/096 059/090 053/088 053/090 056/092 057/092
1/U 12/T 20/U 00/U 01/U 11/U 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 627 PM MDT Tue Jul 18 2017 MTZ028>042-056>058-063>068-WYZ098-099-190130- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 627 PM MDT Tue Jul 18 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. No hazardous weather is expected at this time.
Special Weather Statement
National Weather Service Billings MT
1243 AM MDT WED JUL 19 2017
MTZ029>031-035-190730-
Yellowstone MT-Northern Rosebud MT-Treasure MT-Musselshell MT-
1243 AM MDT WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY...
At 1242 AM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Melstone, or 21 miles east of Roundup, moving east
at 40 mph.
Half inch hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Musselshell and Ingomar.
This advisory does not include the city of Billings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4657 10748 4660 10723 4616 10725 4626 10827
4649 10828 4655 10774
TIME...MOT...LOC 0642Z 267DEG 44KT 4636 10811
SetzenfandSpecial Weather Statement
National Weather Service Billings MT
344 AM MDT WED JUL 19 2017
MTZ037-191015-
Carter MT-
344 AM MDT WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY...
At 344 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Camp Crook, or 27 miles west of Buffalo, moving
east at 30 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
This storm will remain over mainly rural areas of east central Carter
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4550 10425 4568 10427 4572 10405 4570 10404
4550 10404
TIME...MOT...LOC 0944Z 266DEG 24KT 4561 10410
PalmquistSpecial Weather Statement
National Weather Service Billings MT
408 AM MDT WED JUL 19 2017
MTZ033-191045-
Fallon MT-
408 AM MDT WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY...
At 407 AM MDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Carlyle, or 23 miles southwest of Wibaux, moving east
at 40 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Ollie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4654 10472 4666 10473 4666 10461 4668 10460
4668 10442 4667 10442 4667 10436 4664 10435
4664 10404 4652 10405
TIME...MOT...LOC 1007Z 267DEG 38KT 4673 10452
PalmquistThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702622.